Institutional members access full text with Ovid®

Share this article on:

Acetaminophen and ibuprofen dosing by parents

LI, SIU FAI MD; LACHER, BRITT MD; CRAIN, ELLEN F. MD, PhD

Original Articles

Background: Acetaminophen and ibuprofen are two of the most commonly used medications in children. It is our experience that parents often misdose these medications. Misdosing may lead to unintended toxicity or inadequate symptomatic improvement. There are limited data on the extent of misdosing of these antipyretics. We sought to determine the prevalence of and risk factors for inaccurate dosing by parents seeking care for their children in the emergency department (ED).

Methods: A cross-sectional observational study was performed in an urban academic pediatric ED. Two hundred patients 10 years of age and younger who were given a known dose of acetaminophen or ibuprofen in the 24 hours prior to the ED visit were enrolled. The treating physician completed a questionnaire for each patient. Caregivers were asked about quantity and frequency of antipyretic use prior to the ED visit, the source of information used to determine dosage, and which factor (eg, age, sex, height, weight, height of fever, severity of illness) they considered most important in determining the correct dosage of medication. Doses of 10 to 15 mg/kg for acetaminophen and 5 to 10 mg/kg for ibuprofen were considered accurate.

Results: Overall, 51% of patients received an inaccurate dose of medication, including 62% of patients given acetaminophen and 26% of patients given ibuprofen. Infants < 1 year old were more likely to receive an inaccurate dose (RR 1.40, P < 0.04, 95% CI = 1.06–1.86). Caregivers who stated that medication dosage was based on weight were less likely to give an inaccurate dose of medication (RR 0.71, P < 0.03, 95% CI = 0.52–0.97).

Conclusions: Over half of the caregivers surveyed gave an inaccurate dose of acetaminophen or ibuprofen, particularly to infants. Caregivers who reported that antipyretic dosage was based on weight were less likely to misdose medication, suggesting a valuable role for patient education.

From the Department of Emergency Medicine, Jacobi Medical Center (S.F. Li), Bronx, New York, the Department of Emergency Medicine, University of Pennsylvania (B. Lacher), Philadelphia, and the Department of Pediatrics, Jacobi Medical Center, Albert Einstein College of Medicine, Bronx, New York (E.F. Crain).

Address for reprints: SF Li, MD, Department of Emergency Medicine, Jacobi Medical Center, 1400 Pelham Parkway South, Bronx, NY 10461.

The authors wish to thank Dr. Sandra Cunningham and the staff of the Pediatric ED at Jacobi Medical Center for their assistance in completing the study.

© 2000 Lippincott Williams & Wilkins, Inc.